Pennsylvania, 2008Winter Storm in Pennsylvania, February 26 to 27, 2008
February 26 to 27, 2008 · NWS CTP · 2 events in 2 counties and zones
A strong low pressure system produced heavy snow across northwest Pennsylvania as it moved from northern Kentucky and into the Gulf of Maine. The snow briefly mixed with sleet at times during the afternoon.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system produced heavy snow across northwest Pennsylvania as it moved from northern Kentucky and into the Gulf of Maine. The snow briefly mixed with sleet at times during the afternoon. Snowfall totals ranged from six to ten inches in twenty four hours across the Northwest Mountains of Central Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 26, 2:30 AM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Feb 26, 2:30 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
230 AM EST TUE FEB 26 2008
.SYNOPSIS...
A STORM SYSTEM WILL TRACK ACROSS THE SOUTHERN THIRD OF PENNSYLVANIA
TODAY AND TONIGHT...SPREADING MORE WINTRY WEATHER ACROSS THE
REGION. MUCH COLDER AIR WILL ARRIVE IN THE STORMS WAKE TONIGHT
AND WEDNESDAY AND LAST FOR THE SECOND HALF OF THIS WEEK. SNOW IS
EXPECTED STATEWIDE FRIDAY NIGHT INTO SATURDAY AS A STORM TRACKS
ACROSS THE NORTHERN GREAT LAKES INTO NORTHERN NEW ENGLAND TO START
THE MONTH OF MARCH.
&&
.NEAR TERM /UNTIL 11 AM THIS MORNING/...
CURRENT ADVISORIES AND NARROW STRIPE OF WINTER STORM WARNINGS
APPEAR WELL PLACED AT THIS HOUR. PRECIPITATION RAPIDLY
OVERSPREADING WESTERN PA IN THE PREDAWN HOURS WITH MAINLY SNOW TO
THE NORTH OF A KMFD TO KCAK LINE. KHLG SOME 50 MILES SOUTHWEST OF
KPIT STARTED OUT WITH FZRA HOWEVER. NAM AND GFS FORECAST SOUNDINGS
GO ISOTHERMAL UP AND DOWN THE ZERO LINE FOR SEVERAL HOURS THIS
MORNING OVER THE CENTRAL MOUNTAINS BEFORE WARMING TO PRODUCE PLAIN
RAIN ACROSS THE SOUTHERN HALF OF CENTRAL PA AFTER 15-18Z. NAM40
MIXED 1KM LAYER WET BULB BY 15Z DEPICTS THIS LINE QUITE WELL. THIS
IS CURRENTLY WELL COVERED WITH LAST EVENINGS SOUTHWARD EXPANSION
OF WINTER WEATHER ADVISORIES INTO THE LAURELS FOR NO CHANGES AT
THIS TIME.
&&
.SHORT TERM /11 AM THIS MORNING THROUGH WEDNESDAY NIGHT/...
A STRIPE OF HEAVY SNOW IS EXPECTED ACROSS THE NORTHERN TIER
COUNTIES WITH IN EXCESS OF 8 INCHES EXPECTED TO THE NORTH OF ROUTE
6. BIGGEST QUESTION IS HOW FAR SOUTH TO BRING THE HEAVY SNOW AREA.
FEEL PRETTY SAFE IN KEEPING IT NORTH OF I-80...BUT AREAS SUCH AS
KIPT WESTWARD TO DUBOIS COULD END UP WITH SEVERAL INCHES BEFORE
THE DAY IS DONE. EXACT TRACK OF SFC LOW...ESP. IF IT ENDS UP NEAR
OR SOUTH OF THE MASON DIXON...WOULD INCREASE THIS POTENTIAL.
BUT...FOR NOW ALL AVAILABLE GUIDANCE SUGGESTS ENOUGH WARM AIR
FLOODS NORTHWARD BELOW 850 MB TO CHANGE PRECIP OVER TO A PLAIN
RAIN THIS AFTERNOON FROM I-80 SOUTHWARD...AND PERHAPS 50-100 MILES
NORTH OF I-80. SO...CURRENT SNOW ACCUMS AND TIMING OF PRECIP
CHANGEOVER LOOKS REASONABLE.
WATER VAPOR IMAGERY SHOWS S/W TROF DIGGING INTO THE UPR MS VLY
THIS AFTN...WITH HEIGHT FALLS PUSHING EWD ACROSS THE CNTRL PLAINS.
LATEST 6HR PRES FALLS INDICATE THAT AN AREA OF LOW PRES WILL
DEVELOP OVER SRN MO/NRN AR THIS EVE. MODELS ARE FINALLY COMING
INTO AGREEMENT WITH REGARD TO THE TRACK OF THE THIS LOW...WHICH IS
FCST TO INTENSIFY AS IT HEADS EWD THRU THE OH VLY ON TUE AND INTO
THE GULF OF ME BY EARLY WED.
GEFS/GEM/GFS/ECMWF ARE IN VERY GOOD AGREEMENT IN TAKING THE SFC
LOW FM NRN KY AND INTO SE PA BTWN BY TUE EVE...WITH ONLY MINOR
TIMING DIFFERENCES STILL NOTED. HPC PREFERS THE SLIGHTLY FASTER
GFS SOLN VS. THE NAM...WHICH AS BEEN THE SLOWER MDL OF LATE WITH
THIS SYS. THE GFS HAS SUPPORT FM THE GEM/ECMWF...AND MOST
IMPORTANTLY THE GEFS MEAN. BROAD WARM ADVECTION PCPN WILL
OVERSPREAD THE REGION DURING THE DAYLIGHT HOURS ON TUE AHEAD OF A
STG SRLY LLJ. NAM/GFS THERMAL PROFILES VIA BUFKIT STILL INDICATE A
BRIEF PD OF MIXED SN/FZRA/PL ACROSS THE CNTRL 1/3 OF THE CWA
EARLY TUES...WITH MAINLY SNOW ACROSS THE FAR NRN TIER COUNTIES.
HAVE ISSUED WINTER WX ADVY FOR SEVERAL COUNTIES ALONG AND JUST
SOUTH OF I-80...WITH A SHOT OF WINTRY WX EARLY TUES BEFORE GOING
TO A MIX OF RAIN/SNOW BY THE AFTN HOURS. A BRIEF PD OF FZRA IS
PSBL ACROSS THE SRN TIER VERY EARLY TUE...BUT PRECIP WILL
TRANSITION OVER TO PLAIN RAIN BY MID MORNING. CONFIDENCE IN ANY
APPRECIABLE ICE ACCUMULATION IS VERY LOW ACROSS SRN PA...SO HAVE
OPTED JUST TO COVER THIS IN THE HWO/ZFP. LATER SHIFTS WILL NEED TO
MONITOR FOR PSBL FZRA ADVY AS ANY ICE AMTS WOULD ONLY BE A FEW
HUNDREDTHS OF AN INCH.
STILL EXPECTING A PERIOD OF MODERATE DEFORMATION BAND SNOW BY
EARLY TONIGHT AS THE COLD AIR WRAPS BACK AROUND THE SFC LOW WHICH
WILL EXIT SOUTHEAST PA THIS EVENING. LAKE EFFECT SNOWFALL WILL
ALSO BE ON THE INCREASE LATER TONIGHT INTO WEDNESDAY AS -16C TO
-20C AIR FLOWS OVR LKS HURON...ONTARIO AND ERIE LATE TONIGHT
THROUGH WED AFTN. EVEN COLDER AIR WILL DROP SOUTH AND EAST OF THE
LAKES BY THURSDAY MORNING...KEEPING LAKE EFFECT SNOW SHOWERS GOING
INTO THURSDAY.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
LATE WEEK TROUGH WILL BEGIN TO DEPART THE MID-ATLANTIC...AS WEAK
MID-LVL RIDGING SLIDES EAST ON IT/S HEELS. RETURN WESTELRY FLOW
WILL AID IN BRINGING A BRIEF WARM SURGE BACK INTO CENTRAL PA. GFS-
ENSEMBLES PAINT DEEP LAYERED RH LATE WEEK...WHICH COULD PRODUCE
SOME DECENT PRECIP. MODELED PROFILES INDICATE VARIED PRECIPITATION
TYPES HALF INDICATING SNOW AND HALF INDICATING RAIN FOR THE LATE
WEEK EVENT. WHERE IT SNOWS...SEVERAL INCHES ARE POSSIBLE.
ANOTHER TROUGH WILL SWING THROUGH SUN...ALLOWING SFC RIDGE TO
ONCE AGAIN SLIDE ACROSS SOUTHERN PORTIONS OF THE MID-ATLANTIC.
ACTIVE PATTERN PERSISTS THROUGH FIRST HALF OF NEXT WEEK AS WAVE
DIGS INTO THE CENTRAL PLAINS AND OHIO RIVER VALLEY MON. ATTM IT
APPEARS SECOND WARM SURGE CONTINUES TO BE POISED TO ARRIVE
MON...WITH PRECIP AT ONSET IN A LIQUID STATE.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
PERSISTENT STRATOCU DECK TRAPPED BENEATH INVERSION HAS KEPT CIGS
GENERALLY BETWEEN 15-25 KFT FROM THE ALLEGHENY MTNS WESTWARD.
LATEST IR IMAGERY SHOWS STRATOCU DECK ERODING FROM THE SOUTH...AS
WARM AIR ADVECTION OVERSPREADS THE REGION. HOWEVER...AREAS OF HZ
WILL KEEP SOME SPOTS IN THE MVFR CATEGORY THROUGH THE LATE EVENING
HOURS.
LOW PRESSURE APPROACHING FROM THE OHIO VALLEY WILL RESULT IN
DETERIORATING FLYING CONDS EVERYWHERE BTWN 09-12Z...AS A WINTRY
MIX OVERSPREADS THE AREA. PTYPE SHOULD TRANSITION TO RAIN ACROSS
THE SOUTH BY MIDDAY...BUT REMAIN PREDOMINANTLY SNOW ACROSS THE
NORTH. WIDESPREAD LIFR/IFR CIGS EXPECTED ACROSS THE ENTIRE AREA
DURING THE DAYLIGHT HOURS OF TUESDAY.
AS THIS STORM SYSTEM MOVES THROUGH WITH ASSOCIATED COLD FRONT
TUES NITE...COLDER AND WINDIER CONDITIONS SWEEP IN BEHIND. WINDS
WILL TURN W/NW AT 15-25 MPH WITH HIGHER GUSTS. ALSO BY TUE NIGHT
WE TRANSITION TO A TYPICAL LAKE EFFECT REGIME WITH VFR IN THE
EAST AND MVFR/IFR IN SNOW SHWRS ACROSS THE HIGHER ELEVATIONS OF
THE W AND N.
GUSTY NW WINDS EXPECTED TO CONTINUE IN THE WAKE OF THIS STORM WED
AND THURS...CREATING LAKE EFFECT SNOW SHWRS OVR THE ALLEGHENY
HIGHLANDS /KBFD AND KJST/...WHILE VFR CONDS LIKELY TO PREDOMINATE
EAST OF THE MTNS.
HIGH PRESSURE WILL BUILD ACROSS THE STATE THURS NITE...PROVIDING A
PERIOD OF WIDESPREAD LIGHT WINDS/VFR CONDS. A STORM SYSTEM PASSING TO
OUR NORTH COULD BRING DETERIORATING FLYING CONDS LATE FRIDAY AND
EARLY SATURDAY...ESPECIALLY OVR THE ALLEGHENY HIGHLANDS /BFD AND JST/.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 7 AM EST WEDNESDAY FOR
PAZ010>012-017>019-037-041-042-045-046-049>053-058.
WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
PAZ024>028-033>036-056.
WINTER STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR PAZ004>006.
&&
SYNOPSIS...DEVOIR
NEAR TERM...DEVOIR
SHORT TERM...DEVOIR
LONG TERM...STEINBUGL/DEVOIR
AVIATION...FITZGERALD
Hazardous weather outlook, Feb 26, 5:56 AM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
556 AM EST TUE FEB 26 2008
PAZ010>012-017>019-037-041-042-045-046-049>053-058-271100-
ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
SCHUYLKILL-
556 AM EST TUE FEB 26 2008
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ024>028-033>036-056-271100-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-PERRY-
556 AM EST TUE FEB 26 2008
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ACCUMULATING SNOW IS POSSIBLE FRIDAY INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ057-059-063>066-271100-
DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
556 AM EST TUE FEB 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
A MIXTURE OF SNOW AND RAIN WITH LOCAL FREEZING RAIN EARLY THIS
MORNING WILL CHANGE TO RAIN BY MID MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ACCUMULATING SNOW IS POSSIBLE FRIDAY INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ004>006-271100-
WARREN-MCKEAN-POTTER-
556 AM EST TUE FEB 26 2008
...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, McKean
- When
- February 26, 7:00 AM EST to February 27, 7:00 AM EST
- Where
- McKean forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.808, -78.569 (the zone’s center; the record gives no point)
PennDot along with McKean County emergency management officials reported seven to ten inches of snowfall. Sleet briefly mixed with the snow during the afternoon hours.
Winter Storm, Potter
- When
- February 26, 7:00 AM EST to February 27, 7:00 AM EST
- Where
- Potter forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.745, -77.896 (the zone’s center; the record gives no point)
PennDot along with Potter County emergency management officials reported six to nine inches of snowfall. Sleet briefly mixed with snow during the afternoon hours.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, February 26, 20084 injured · $26 million · EF3 · 50 events
- Tornadoes and Hail in Alabama, February 26, 20081 death · $2.7 million · EF1 · 21 events
- Lake-Effect Snow and Winter Weather in Indiana, February 26 to 27, 20081 death · 3 events
- Hail and Damaging Winds in Georgia, February 26, 2008$1.1 million · 65 kt wind · 13 events
- Hail and Damaging Wind in Louisiana, February 26, 2008$500,000 · 1 in hail · 3 events
- Winter Storm in Pennsylvania, February 26 to 27, 2008$450,000 · 3 events
- Winter Storm in Vermont, February 26 to 27, 2008$155,000 · 16 events
- Heavy Snow in New York, February 26 to 27, 2008$80,000 · 8 events
- Tornadoes and Hail in Florida, February 26, 20081 injured · EF0 · 38 events
- Hail and Damaging Winds in Alabama, February 26, 2008$54,000 · 55 kt wind · 5 events
- Heavy Snow in New Hampshire, February 26 to 27, 2008$60,000 · 2 events
- Dense Fog in California, February 26 to 29, 2008$50,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73467, 73468.